Alert archive / New Jersey / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

October 2, 2018Sussex County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Oct 2, 2018, 2:26 PM EDT for Sussex County, New Jersey. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2018, 2:26 PM EDT (18:26 UTC)
Expired
Oct 2, 2018, 3:15 PM EDT
In force
49 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, NJ

The radar

The Philadelphia radar (KDIX), 144 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

609 
WWUS81 KPHI 021826
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
226 PM EDT TUE OCT 2 2018

NJZ001-021915-
Sussex-
226 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...

At 225 PM EDT, a strong thunderstorm was located over Dingmans Ferry,
or 7 miles southwest of Montague, moving east at 40 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Port Jervis, Montague, Franklin, Hamburg, Sussex, Branchville,
Flatbrookville, High Point, Vernon Valley, Five Points, Pellettown,
Crandon Lakes, Highland Lake and Hainesville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4120 7437 4114 7445 4107 7495 4111 7497
      4116 7490 4128 7484 4135 7475 4135 7472
      4136 7470
TIME...MOT...LOC 1825Z 250DEG 33KT 4123 7491 

$$

PO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Oct 2, 1:38 PM EDT, 48 minutes earlier.

Area forecast discussion, Oct 2, 1:38 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
138 PM EDT Tue Oct 2 2018

.SYNOPSIS...
Low pressure will slide along a front currently located to our
north through today. As the low lifts offshore, the cold front
will sink into our region tonight as it weakens. A second cold
front is expected to cross the northeast late Thursday into
Thursday night. In the wake of that front, high pressure will
build into the northeast extending toward the mid Atlantic for
Friday. High pressure will continue to dominate our weather
through the weekend as an upper level ridge builds along the
east coast.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Bermuda high pressure remains anchored off the Mid-Atlantic
coast, and SW flow behind the high will continue to usher a sub-
tropical airmass will into the region today. Quite warm and
humid with highs in the 70s to low 80s, and surface dew points
in the mid to upper 60s, possibly touching 70 in some parts of
southeast PA.

This airmass will be the fuel for afternoon and evening showers and
thunderstorms. Stationary front is currently just North of our
region, with the surface low propagating into NY currently. The
cold front will arrive this evening/overnight as the low gets
further east.

Scattered showers and a few thunderstorms have developed well
ahead of the front These may continue, especially north of the
I78 corridor, through the afternoon. However, it appears the
highest chances for thunderstorms, and the greatest risk for
severe will come just ahead of the front after 21Z/5 PM EDT
today.

Still looks like there will be considerable instability, though
it may not be surface based given the persistent low clouds
along and north of the I78 corridor. Consequently, it seems the
lower CAPE values of the GFS, with MU CAPE around 1000 J/kg in
these areas, is probably more representative than the higher
values depicted in the RAP and NAM. There will be 30-35 kt of
0-6 km Bulk Shear. PWATs will also build to 1.75".

Highest risk for both damaging winds and heavy rain should
remain along and north of the I78 corridor into this evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
Showers and thunderstorms capable of severe weather and localized
poor drainage flooding possible across northern zones through this
evening, and showers and thunderstorms will generally taper off
after midnight as a weak cold front passes through the region. The
front washes out after midnight as well, so not expecting much of a
change in airmass for most of the region. Dew points fall to around
60 in the southern Poconos and northern NJ, and from the upper 60s
to the mid 60s elsewhere.

Patchy fog likely to develop as well again in the pre-dawn hours.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Wednesday through Thursday night...

High pressure builds in Wednesday leading to a dry and tranquil day
as skies become partly to mostly sunny by afternoon. High
temperatures will generally range from the upper 70s to low 80s
(coolest north and warmest south) though it will be several degrees
cooler in the far north across the southern Poconos.

Wednesday night into Thursday, the high slides off the coast with
the flow turning SW once again as a warm front lifts north. This
will bring a return to warmer and more humid conditions Thursday
with highs generally in the 80s and dew points creeping up to around
70. A cold front will approach late day and this could touch off
some scattered afternoon and evening showers and thunderstorms. The
best chances for this will be north and west of the I-95 corridor.
Also, it should be noted that there will be limited deep moisture
and forcing with this front so we only keep Pops in the low chance
to slight chance range as there may not be a lot. The front will
move through and and be situated near the Chesapeake Bay by
early Friday.

Friday through Monday...

In the big picture, an upper level ridge will be building along the
east coast through the weekend with a trough in the western CONUS.
This should bring the area mostly dry and fair weather.

In terms of the specifics, to start the period Friday a cold front
will be situated near or just south of the area with high pressure
building in to the north. This will result in NE flow with cooler
temperatures under a mix of sun and clouds. Highs will be mostly in
the 70s except 60s over the southern Poconos and NW NJ.

Heading into the weekend the surface ridging looks to set up right
along the coast Saturday as low pressure tracks north well to our
west into the Great Lakes. This should keep temperatures near
seasonal at least through Saturday as the warmer air will be
directed well to our west. Skies will be variable and it's possible
there could be a few isolated showers over northern and western
parts of the CWA but otherwise it will be dry. By Sunday into
Monday, temperatures should start to warm up as the surface high
moves off the coast.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today...Mostly VFR conditions for the coastal sites (KMIV and
KACY) and the Delaware Valley sites (KPHL, KPNE, KTTN, and
KILG). For KRDG and KABE, fog and low clouds have been slow to
dissipate so far, but expect conditions to gradually return to
VFR by 18Z. Showers and thunderstorms are possible at KABE and
KRDG, primarily after 21Z, which could bring reductions to MVFR
conditions. SW winds less than 10 kt, except thunderstorm wind
gusts possible should a thunderstorm pass over a terminal.

Tonight...Scattered SHRA/TSRA, mainly at KRDG/KABE, but possible
down to the I-95 corridor terminals through midnight. MVFR or IFR
conditions in fog and stratus possible after 06Z. LGT/VRB winds,
except thunderstorm wind gusts possible.

Outlook...

Wednesday...Mainly VFR. Northwest wind 5 to 10 knots.

Wednesday night...Mainly VFR. Variable wind 5 knots or less.

Thursday...A chance of afternoon showers and thunderstorms,
mainly from around KRDG and KABE northwestward. Otherwise VFR. Southwest
wind 5 to 10 knots.

Thursday night...Mainly VFR. A chance of evening showers and
thunderstorms, mainly from around KRDG and KABE northwestward.
West wind 5 to 10 knots becoming northwest.

Friday...Mainly VFR. Northeast wind 5 to 10 knots.

Saturday...Mostly VFR, though there is a small chance of showers
and thunderstorms at KRDG and KABE. Light and variable wind.

&&

.MARINE...
Small Craft Advisory conditions will develop on the ocean waters
this afternoon, and will continue through tonight. Conditions remain
below advisory levels on DE Bay. Showers and thunderstorms possible
on the waters late this afternoon and this evening.

Outlook...

Wednesday...SCA conditions will likely last into the morning,
mainly due to seas. Seas should subside by afternoon.

Wednesday night through Thursday night...No marine headlines
are anticipated.

Friday and Saturday...A northeast wind around 10 to 15 knots
may cause waves to build to 4-6 feet on our ocean waters.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 10 AM EDT Wednesday for ANZ450>455.

&&

Synopsis...Fitzsimmons
Near Term...Johnson/MPS
Short Term...MPS
Long Term...Fitzsimmons
Aviation...Fitzsimmons/Johnson/MPS
Marine...Fitzsimmons/MPS
Hazardous weather outlook, Oct 2, 3:28 AM EDT, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
328 AM EDT Tue Oct 2 2018

NJZ001-007>010-PAZ054-055-060>062-103-105-030730-
Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Montgomery-Upper Bucks-
328 AM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

An approaching cold front will trigger thunderstorms this afternoon
into this evening and some of these could be severe. Damaging winds
will be the primary hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-101-102-104-
106-030730-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Eastern Montgomery-Lower Bucks-
328 AM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-030730-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
328 AM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Oct 2, 8:44 AM EDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
844 AM EDT Tue Oct 2 2018

NJZ001-007-PAZ054-055-060>062-021500-
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Newton, Washington, Jim Thorpe,
Stroudsburg, Reading, Allentown, Bethlehem, and Easton
844 AM EDT Tue Oct 2 2018

...Patchy dense fog through late morning...

Patchy fog persists in portions of southeastern Pennsylvania and
northwestern New Jersey, primarily along ridge lines. Visibility
of less than one half mile will be possible at times. The fog is
expected to gradually dissipate through late this morning.

If you are driving in these areas, be prepared for reduced
visibility. Allow extra time to reach your destination, and if you
encounter fog, reduce speed and increase following distance with
the vehicle in front of you.

SFJ
Special weather statement, Oct 2, 2:26 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
226 PM EDT TUE OCT 2 2018

NJZ001-021915-
Sussex-
226 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...

At 225 PM EDT, a strong thunderstorm was located over Dingmans Ferry,
or 7 miles southwest of Montague, moving east at 40 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Port Jervis, Montague, Franklin, Hamburg, Sussex, Branchville,
Flatbrookville, High Point, Vernon Valley, Five Points, Pellettown,
Crandon Lakes, Highland Lake and Hainesville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4120 7437 4114 7445 4107 7495 4111 7497
      4116 7490 4128 7484 4135 7475 4135 7472
      4136 7470
TIME...MOT...LOC 1825Z 250DEG 33KT 4123 7491

PO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 3:14 PM EDTSpecial Weather StatementPHISussex46 min
Oct 2, 7:22 PM EDTSevere Thunderstorm WarningPHIWarren53 min
Oct 2, 7:23 PM EDTSevere Thunderstorm WarningPHISussex52 min
Oct 2, 5:52 PM EDTSpecial Weather StatementPHICarbon53 min
Oct 2, 6:18 PM EDTSevere Thunderstorm WarningPHICarbon, Monroe42 min
Oct 2, 6:28 PM EDTTornado WarningPHICarbon, Monroe32 min
Oct 2, 6:58 PM EDTTornado WarningPHIMonroe, Northampton47 min
Oct 2, 7:44 PM EDTSpecial Weather StatementPHIMonroe61 min

Nearby

Special Weather Statements in New Jersey, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.